Drug Allergy: When to Suspect, What to Look For
In the United States, adverse drug reactions are a major cause of morbidity and mortality in both the outpatient and inpatient settings.1 Many of these adverse events could have been avoided by timely diagnosis and treatment—or by appropriate preventive measures.
The American College of Allergy, Asthma, and Immunology updated its guidelines for the evaluation and management of drug allergy.1 The highlights of its recommendations for diagnosing adverse drug reactions are presented here. In a future issue, treatment and prevention will be discussed.
Culprit drugs. Certain medications are likely culprits in adverse drug reactions. Antibiotics are the most common cause of immediate hypersensitivity reactions, especially beta-lactam antibiotics. Other drugs that can produce allergic reactions are chemotherapeutic agents, corticosteroids, disease-modifying antirheumatic drugs, antimycobacterial drugs, biologic modifiers, immunosuppressive agents, immunomodulatory agents, and complementary medications.
Exposure. The route, quantity, and rate of drug exposure can affect the risk of an adverse drug reaction. Parenteral administration of a drug is much more likely to cause sensitization than oral administration. Topical application can produce contact dermatitis.
Prolonged, high-dose parenteral therapy poses a greater risk than a single injection of a drug. Similarly, frequently repeated courses of therapy are more likely to cause a hypersensitivity reaction.
Patient factors. Drug reactions are less common among infants and elderly persons, perhaps because the immune system is immature in the former group and deteriorating in the latter. Women are more likely than men to have reactions to antibiotics and radiocontrast media. The incidence of adverse cutaneous reactions to drugs is 35% higher among women.2
Genetic predisposition may also play a role in adverse drug reactions. A survey found that children of parents who are allergic to at least one antibiotic may be at 15-fold greater risk for subsequent reactions to antibiotics.3
Underlying medical conditions may increase the risk of an adverse drug reaction. For example, the prevalence of drug reactions seems to be higher in patients with systemic lupus erythematosus; however, it is unclear whether this results from an immunologic abnormality or from the frequent exposure of these patients to therapeutic agents. An atopic diathesis, such as allergic rhinitis, allergic asthma, or atopic dermatitis, increases the risk of an allergic reaction to proteins but not to low molecular weight drugs. In addition, persons with asthma are more likely to have a serious allergic reaction, including anaphylaxis, once an IgE-mediated response to any drug has occurred.
A detailed history of previous and current medications is extremely useful in diagnosing an allergic drug reaction. Focus on the sequence of events between the initiation of therapy and the onset of symptoms. Ask about the frequency and duration of any previous reactions. Also, note any specific risk factors, such as atopic disease, in the medical history.
Since drug reactions may involve any organ system, a thorough physical examination is essential. Skin involvement is often a prominent sign of drug allergic reactions.
Skin manifestations. Examine the skin carefully for cutaneous lesions. Urticaria, which is frequently IgE-mediated, must be distinguished from maculopapular skin eruptions, which are the most common cutaneous manifestations of drug allergic reactions. Unusual maculopapular lesions along the sides of the fingers and toes or a serpiginous distribution of such lesions along the lateral aspects of both soles may indicate serum sickness. Purpura and petechiae often signal underlying vasculitis (Figure 1).
Erythema multiforme minor, a polymorphous maculopapular lesion, spreads peripherally and clears centrally to form an annular pattern, which is called a “target” lesion. Such lesions may develop blisters and progressively involve mucous membranes; this symptom complex is termed erythema multiforme major. There is great controversy over whether erythema multiforme major is synonymous with Stevens-Johnson syndrome. Some experts differentiate the two conditions. Erythema multiforme major is characterized by target lesions, particularly on the extremities, while Stevens-Johnson syndrome is associated with widespread blistering purpuric macules of the face, trunk, and proximal extremities (Figure 2).
Stevens-Johnson syndrome may develop into toxic epidermal necrolysis. This condition is characterized by extensive mucosal erosions and full-thickness necrosis of the epidermis. Cutaneous blistering and erosions arise on a background of either diffuse erythema or erythematous and purpuric macules. Sheets of epidermal detachment produce the appearance of scalded skin.
Fixed drug eruptions can range from sharply defined erythematous macules or pigmented areas (Figure 3) to edematous, bullous, papulovesicular, or urticarial lesions. Contact dermatitis is characterized by papulovesicular lesions that appear on skin that was previously exposed to topical medications.
Exfoliative dermatitis generally evolves from other types of late-onset cutaneous drug reactions; this severe, end-stage dermatosis consists of large confluent areas of shedding scaly epidermis. Chills and fever are commonly associated with exfoliative dermatitis.
Other manifestations. The upper and lower respiratory tracts and the cardiovascular system can be involved in serious acute drug reactions. Check the vital signs carefully: tachycardia, tachypnea, and hypotension may initially be subtle. Wheezing and increased cough can indicate bronchospasm, while hoarseness can be evidence of laryngeal edema.
Drug reactions may present with an isolated fever. Other manifestations of adverse drug reactions include mucous membrane lesions, lymphadenopathy, hepatosplenomegaly, pleuropneumonopathic abnormalities and joint swelling and tenderness.
GENERAL DIAGNOSTIC TESTS
Obtain a chest radiograph and ECG when pulmonary and cardiovascular manifestations occur days or weeks after drug therapy was started. If you suspect liver or kidney involvement, order liver function tests and a renal profile.
To help rule out cytotoxic reactions, other laboratory tests may be required, including a complete blood cell count with a differential cell count and a total platelet count. Eosinophilia may accompany drug fever, immune complex syndromes, eosinophilic pneumonias, and the Churg-Strauss syndrome; however, most drug reactions are not associated with eosinophilia.
Urinalysis may reveal proteinuria, casts, and eosinophils. Proteinuria and/or casts suggest nephropathy caused by immune complex disease or other drug-induced vasculitides. The presence of eosinophils in the urine accompanied by an increase in total IgE indicates interstitial nephritis.
Other studies that may be helpful are an erythrocyte sedimentation rate or a C-reactive protein test, measurement of total complement or complement components, and several autoantibody tests (eg, antinuclear antibody [ANA], antinuclear cytoplasmic antibody [c-ANCA], and peri-antinuclear cytoplasmic antibody [p-ANCA]). A positive ANA titer may suggest a drug-induced lupus syndrome, which can be caused by such drugs as procainamide and hydralazine. Drug-induced systemic vasculitides and Churg-Strauss syndrome can often produce abnormalities in c-ANCA or p-ANCA.
Anaphylaxis may be diagnosed retrospectively by an increase in serum beta-tryptase levels; these peak at 1 to 2 hours and remain elevated for 2 to 4 hours or longer after the reaction. A 24-hour urine collection for histamine and/or N-methylhistamine may also be useful.
For serum sickness–like reactions, the most common method to detect immune complexes is a test for cryoglobulins or cold precipitable serum protein. C1q binding and Raji cell assays are rarely needed in the routine evaluation of drug-induced serum sickness–like reactions.
SPECIFIC DIAGNOSTIC TESTS
The immediate hypersensitivity skin test is the most useful method for identifying IgE-mediated reactions caused by penicillin and many large molecular weight biologicals. When skin testing is not possible because of dermatographism, generalized eczema, or a negative histamine control test, consider using a specific IgE in vitro assay. Bear in mind that some of these assays are not adequately standardized. Moreover, immunoassays for penicillin-specific IgE antibodies are less sensitive than skin tests.
Drug patch testing is the most reliable technique for diagnosing contact dermatitis. Both the direct and indirect Coombs’ tests are useful in detecting drug-induced hemolytic anemia.
Lymphocyte proliferation assays are retrospective indicators of cell-mediated drug reactions; they are not available in most medical centers. The utility of these assays is under debate because their positive and negative predictive values have not been determined.
Biopsy of tissue specimens from an involved organ may help identify specific histopathologic lesions. For example, skin biopsy can be useful in differentiating vasculitis, bullous diseases, and contact dermatitis. Keep in mind, however, that there are no absolute histologic criteria for the diagnosis of drug-induced eruptions.